bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
Khresmoi - new !
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2019: D N O S A J J M A M F J
2018: D

 
  Other news for:
Physicians
Pain
 Resources from HONselect
Don't Suddenly Stop Taking a Prescribed Opioid, FDA Warns

By E.J. Mundell

WEDNESDAY, April 10, 2019 (HealthDay News) -- Because of the danger of "serious harm" to patients, the U.S. Food and Drug Administration is advising doctors not to suddenly stop patients from taking opioid painkillers, or drastically lower the dose.

In a statement released Tuesday, the agency said it is adding a warning about sudden discontinuation of use to the prescribing information of opioid painkillers such as OxyContin (oxycodone), Vicodin (hydrocodone), morphine and other drugs.

"Rapid discontinuation can result in uncontrolled pain or withdrawal symptoms," the agency explained. "In turn, these symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse. Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances."

The new guideline is meant to help doctors allow patients who no longer require an opioid to safely wean themselves off the drug -- cutting their risk for withdrawal symptoms.

The United States is currently in the grip of an epidemic of opioid abuse and addiction. According to 2017 statistics from the National Institute on Drug Abuse, more than 1.7 million people in the United States are thought to have opioid use disorder and more than 47,000 died from an opioid overdose.

But simply cutting a patient off from his or her prescription opioid may not be helpful, the FDA warned doctors.

Instead, "create a patient-specific plan to gradually taper the dose of the opioid and ensure ongoing monitoring and support, as needed, to avoid serious withdrawal symptoms, worsening of the patient's pain, or psychological distress," the agency advised.

And for patients, you "should not suddenly stop taking your medicine without first discussing with your health care professional a plan for how to slowly decrease the dose of the opioid and continue to manage your pain," the FDA said. If pain, withdrawal symptoms or mood changes still occur, reach out to your doctor for help.

More information

The American Psychiatric Association has more on opioid use disorder.

SOURCE: U.S. Food and Drug Administration, statement, April 9, 2019

Copyright © 2019 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=744951

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Pain
Substance Withdrawal Syndrome
Substance-Related Disorders
Association
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact